|Discontinue or Stop Meds due to rash
Oct 9, 2001
I was diagnosed with hiv on the 9-15-2001 in the acute HIV seroconversion stage (negative July 17, 2001 to positive with confimation on September 15, 2001). I had my first sexual encounter at the end of May 2001, and have not had any other sexual encounters. I am not a drug user, nor have I had any transfusions, so I know this is when I was infected. I am 17 years old and had been ill for over 2 months (July 5, 2001 to date) with all acute symptoms, including persistent high fever of >103 degrees for over 2 weeks (hospitalized), as well as recurring temperatures >102 degrees. I developed a subsequent rash that persisted for a while.
My question is that my rash was treated before I was confirmed hiv+, but not for the entire prescribed period.
I began a regimine of Combivir and Sustiva on 9-18-01. Approximately one week into taking the medication I began itching. At first on various parts of my body (torso and arms) but that stopped. However, the rash that I had on my scalp returned. I itch periodically in my scalp and it can be intense at times.
My mom spoke with the Doctor about the itching as being a possible side effect of Sustiva. He felt that I should discontinue the medications to see if the rash clears up, and to determine if it is the pre-edication rash coming back or the Sustiva.
I am concerned because info off of the net suggests that restinance to this class of drugs may develop when you stop taking medication in this way. Some information even suggested that the side effect could go away over time. I am confused about all that I read and what to do to better my treatment options available now and in the future.
I have not stopped taking my meds yet, because I am hoping that the itching stops with time. Is this wise or could the rash really be my own sensitivity to the medicine?
Also, my Doctor - an infectious disease specialist started me on medication at our first session. Should I be concerned about this? He stated that general consensus is that starting meds is customary for individuals who have recently been infected and are experiencing poor health. Is this true?
The more I read the more confused I become, because information on this site states that the trend is now not to start treatment early and hard as once believed.
I feel like a guinea pig, and I have no where to turn, do not know who to believe. My mom and I are trying to learn what we can, but who should we trust to lead us through this maze of information.
| Response from Dr. Boyle
I'm very sorry to hear about your being recently HIV infected. Fortunately, there are many treatments available now and in development and if you follow your doctor's advice you should do very well. Regarding your current questions, it is generally considered appropriate to start antiretroviral therapy in someone like you who has recently seroconverted since this may preserve significant immune function. You are right, however, that in other patients, who have been infected for some time, we are not currently as aggressive with therapy. You are also right that stopping the medications like you did can sometimes cause problems with resistance since the drugs have significantly different half-lives (the time for 1/2 the drug to be eliminated) and one may remain present when the others have gone. This may lead to resistance and should be avoided by stopping the drugs so that they leave the body at roughly the same time (generally accomplished by continuing the Combivir (AZT + 3TC) for a day after the Sustiva (efavirenz) has been stopped). As far as the rash, given that the rash was present before starting Sustiva and does not sound like a typical Sustiva rash (which is generally mild but diffuse), I doubt that it is Sustiva related. If the rash is not getting better, I would consider seeing a dermatologist as other treatment or a biopsy may be helpful. You should discuss restarting therapy with your doctor once the rash is taken care of and you feel ready to restart.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose A Symptom Of Acute HIV Infection?
- Odds Of Contracting HIV Sex With A Prostitute
- Bloody Pee After Anal Sex Condom Broke Worried I Have HIV
- Itchy Skin After Oral Sex Hooker Does It Mean I Have HIV
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Sinus Infection After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.